Tornadoes · United States · Kansas · 2019
Unrated tornado, Missler, Kansas, May 5, 2019
This Unrated tornado ran 0.7 miles across Meade County on May 5, 2019, touching down at 7:04 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- May 5, 2019
- Touchdown
- 7:04 PM CDT (00:04 UTC)
- Lifted
- 7:07 PM CDT (00:07 UTC)
- On the ground
- 3 minutes
- Path length
- 0.7 miles (1.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Meade County
- Touchdown point
- 37.387, -100.360
- Lift-off point
- 37.377, -100.363
- Record number
- 1905051804-01
The damage survey
2 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.
- Tornado was well documented as it moved slowly southwest.
- Third tornado of three that occurred with a regenerating supercell thunderstorm.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front moved north back into Kansas initiating thunderstorms, some severe.
This 2nd of three tornadoes was over pasture ground.
This was the third of three tornadoes in this vicinity. It moved slowly south but was over cropland.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS DDC issued a tornado warning for this county at 23:58 UTC, 6 minutes before the tornado touched down, in force until 00:30 UTC.
The county was under a severe thunderstorm watch, issued at 21:10 UTC and running to 02:52 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:10 UTC | 02:52 UTC | Severe Thunderstorm Watch | DDC |
| 21:18 UTC | 22:15 UTC | Severe Thunderstorm Warning | DDC |
| 22:14 UTC | 23:15 UTC | Severe Thunderstorm Warning | DDC |
| 23:16 UTC | 00:00 UTC | Severe Thunderstorm Warning | DDC |
| 23:24 UTC | 00:00 UTC | Tornado Warning | DDC |
| 23:35 UTC | 05:30 UTC | Flash Flood Warning | DDC |
| 23:58 UTC | 00:30 UTC | Tornado Warning | DDC |
| 00:01 UTC | 00:45 UTC | Severe Thunderstorm Warning | DDC |
| 00:30 UTC | 01:15 UTC | Tornado Warning | DDC |
| 00:34 UTC | 01:30 UTC | Severe Thunderstorm Warning | DDC |
| 00:44 UTC | 01:30 UTC | Severe Thunderstorm Warning | DDC |
| 01:02 UTC | 01:30 UTC | Tornado Warning | DDC |
| 01:16 UTC | 01:54 UTC | Severe Thunderstorm Warning | DDC |
| 05:27 UTC | 17:30 UTC | Flood Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 5, 6:00 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 5, 6:00 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Sun May 5 2019 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 103 PM CDT Sun May 5 2019 The focus for thunderstorm chances shift slighty east across southwest Kansas and into portions of central Kansas this evening ahead of a slowly deepening surface low in extreme southwest Kansas. A prevailing southerly flow will further enhance moisture advection into central Kansas as a sharpening dryline attendant to the surface low remains situated across southwest Kansas. Steepening low/mid level lapse rates ahead of the dryline and more than sufficient instability will set the stage for thunderstorm development later this afternoon as a series of H5 vort maxima eject out of the Colorado Rockies into the high plains. SBCAPE values upward of 2500 to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt westerly flow aloft will increase severe potential with large hail and damaging winds the main threat. An isolated tornado cannot be ruled out. As for temperatures, look for lows back down into the 50s(F) tonight. For Monday, highs will be dependent on how far south a cold front pushes southward into western/central Kansas before stalling out. Highs are expected to be in the mid/upper 60s(F) to possibly near 70F behind the boundary in central Kansas Monday afternoon with the lower/mid 80s(F) more likely closer to the Oklahoma border. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 5 2019 Regardless of weak ridging aloft moving out of the Southern Rockies into the Western High Plains Monday, thunderstorms will be possible Monday evening in vicinity of a cold front projected to push southward through much of western and central Kansas late in the day. Although upper level westerlies will be relativly weak, abundant moisture/instability and sufficient forcing associated with the frontal boundary should be enough to trigger thunderstorm development across portions of southwest and central Kansas toward the evening hours. Thunderstorm chances continue each day through at least Wednesday due to little movment of the aforementioned frontal boundary while an upper level trough pushes ashore into the Desert Southwest Tuesday, setting up an increasingly difluent southwest flow aloft across the Western High Plains. Near to a little below normal temperatures are likely dependent on the orientation of a near stationary frontal boundary draped across the area Tuesday. Should see highs generally up into the 60s(F) and the lower/mid 70s(F). Cooler air begins to spread into western Kansas behind a strong cold frontal passage late Wednesday. Could see a wide range of temperatures Wednesday with highs possibly only up into the 50s(F) toward west central Kansas to the 70s(F) further southeast...all dependent on timing of the front. Significantly cooler air spilling into the area may limit highs to the 50s(F) Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 600 PM CDT Sun May 5 2019 Scattered thunderstorms will track slowly east-southeast across southwest Kansas into central Kansas through late this evening, potentially affecting all terminal sites with gusty outflow winds and large hail. Otherwise, predominately VFR conditions can be expected through late this evening. Low level stratus is then expected to develop along and behind a cold front as it pushes southward across western and central Kansas overnight. MVFR cigs will be possible at KHYS initially generally after 09Z and potentially IFR cigs toward daybreak. MVFR cigs may reach as far south/southwest as KGCK and KDDC. Besides possible gusty outflow winds from vicinity thunderstorms, southerly winds generally 10 to 30kt will persist across central and portions of southwest Kansas through late this evening as a surface low remains anchored across extreme southwest Kansas. Southerly winds are expected to subside overnight with the loss of daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 54 71 / 60 40 50 50 GCK 53 71 51 68 / 20 40 50 50 EHA 52 82 53 75 / 10 20 30 30 LBL 55 82 55 74 / 30 30 40 40 HYS 55 65 49 61 / 30 50 70 60 P28 57 80 57 73 / 30 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 352 PM CDT Sun May 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Isolated thunderstorms are expected to develop late this afternoon in the vicinity of a sharpening dryline extending across southwest Kansas, then move eastward into central Kansas through this evening. Some storms may be severe capable of producing up to tennis ball size hail and damging winds 60 to 70 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across portions of southwest and central Kansas each day through Wednesday. Large hail, damaging winds, and heavy rainfall will be the main threats with the strongest storms. Tornadoes may be possible as well. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Tuesday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk * Saturday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM generally east of a Dighton to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 5, 5:50 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 7 N HOWELL 37.88N 100.19W
05/05/2019 FORD KS NWS EMPLOYEE
&&Local storm report, May 5, 6:08 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 4 SW CIMARRON 37.77N 100.40W
05/05/2019 E1.00 INCH GRAY KS TRAINED SPOTTER
&&Local storm report, May 5, 6:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 5 N MISSLER 37.39N 100.42W
05/05/2019 MEADE KS TRAINED SPOTTER
&&Local storm report, May 5, 6:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 6 NNE HUGOTON 37.25N 101.28W
05/05/2019 E1.00 INCH STEVENS KS PUBLIC
&&Local storm report, May 5, 6:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
656 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO 6 NE MISSLER 37.38N 100.36W
05/05/2019 MEADE KS PUBLIC
&&Local storm report, May 5, 6:59 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 NNE HUGOTON 37.25N 101.28W
05/05/2019 E1.00 INCH STEVENS KS PUBLIC
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.1 hours before the tornado, 59 km from the path. May 6, 2019.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -204 J/kg
- Surface CAPE
- 516 J/kg
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
Dodge City, (KDDC), 12:00Z
11.9 hours after it, 59 km from the path. May 6, 2019.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -274 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Sublette (19S), 44 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:10 UTC | 78.8 | 58.5 | 210° 13 kt | 20 | 1006.4 | |
| 22:30 UTC | 80 | 59.7 | 180° 21 kt | 24 | 1006.1 | |
| 22:50 UTC | 75.4 | 58.5 | 190° 13 kt | 1006.4 | ||
| 23:10 UTC | 73.8 | 60 | 190° 19 kt | 26 | 1006.1 | |
| 23:30 UTC | 73 | 60 | 200° 15 kt | 22 | 1006.4 | |
| 23:50 UTC | 71 | 61.2 | 200° 13 kt | 21 | 1006.1 | -RA |
| 00:15 UTC | 68 | 60.4 | 60° 15 kt | 1007.8 | RA | |
| 00:30 UTC | 64.2 | 58.8 | 120° 11 kt | 24 | 1008.8 | RA |
| 00:50 UTC | 63 | 56.8 | 100° 16 kt | 1008.5 | ||
| 01:10 UTC | 63.7 | 55.4 | 90° 13 kt | 1008.1 | ||
| 01:30 UTC | 61 | 55.4 | 100° 15 kt | 1008.1 | ||
| 01:50 UTC | 58.8 | 54.7 | 120° 14 kt | 17 | 1008.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 55 km away, was scanning. The volume nearest the touchdown began at 00:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:45 UTC | HAIL 1.75 | 9 Sse Copeland | Meade, KS | |
| 22:21 UTC | HAIL 1 | 5 N Meade | Meade, KS | |
| 22:36 UTC | TORNADO | 8 N Howell | Ford, KS | |
| 22:38 UTC | TORNADO | 7 N Howell | Ford, KS | |
| 23:02 UTC | HAIL 1 | 4 Sw Cimarron | Gray, KS | |
| 23:20 UTC | TORNADO | 5 N Missler | Meade, KS | |
| 23:50 UTC | TORNADO | 6 Ne Missler | Meade, KS | |
| 00:00 UTC | FLASH FLOOD | 7 W Fowler | Meade, KS | FLASH FLOODING THAT RESULTED FROM RAINFALL OF OVER 10 INCHES WASHED OUT A BRIDGE AT THIS LOCATION. |
| 00:04 UTC | TORNADO | 6 Ne Missler | Meade, KS | |
| 00:09 UTC | HAIL 1.5 | 5 N Meade | Meade, KS | |
| 00:30 UTC | HAIL 1 | 5 Ssw Montezuma | Gray, KS | |
| 01:30 UTC | HAIL 1 | 5 Sse Fowler | Meade, KS | |
| 01:30 UTC | HEAVY RAIN 10 | 7 W Fowler | Meade, KS | A RAIN GAUGE THAT HOLDS TEN INCHES OVERFLOWED. THERE WAS EXTENSIVE FLOODING THAT WASHED OUT A BRIDGE NEAR THE PROPERTY. ONE STRUCTURE HAD A SUBSTANTIAL AMOUNT OF WATER IN THE BASEMENT. THE RAIN ACCUMULATED FROM 5:00 PM U |
| 02:30 UTC | HEAVY RAIN 6 | 5 W Fowler | Meade, KS | 6 INCH RAIN GAUGE OVERFLOWED. ESTIMATED 7 INCHES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 5, 2019
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 5 | 11:27 AM EDT | EF1 | Marion, FL | 0.9 | 100 | |||
| May 5 | 12:40 PM EDT | EF0 | Pinellas, FL | 0.4 | 50 | $50,000 | ||
| May 5 | 5:35 PM CDT | Unrated | Lancaster, NE | 0.0 | 50 | |||
| May 5 | 5:36 PM CDT | EF0 | Ford, KS | 0.6 | 75 | |||
| May 5 | 5:38 PM CDT | EF2 | Lancaster, NE | 0.6 | 200 | |||
| May 5 | 5:45 PM CDT | EF2 | Lynn, TX | 17.2 | 2,112 | $36,000 | ||
| May 5 | 6:15 PM CDT | EF1 | Meade, KS | 1.1 | 100 | |||
| May 5 | 6:25 PM CDT | EF1 | Barton, KS | 0.6 | 75 | $40,000 | ||
| May 5 | 6:30 PM CDT | Unrated | Rice, KS | 0.2 | 50 | |||
| May 5 | 6:49 PM CDT | Unrated | Meade, KS | 0.4 | 75 | |||
| May 5 | 7:00 PM CDT | EF0 | Rice, KS | 0.5 | 75 | $20,000 | ||
| May 5 | 7:12 PM CDT | EF1 | Lynn, TX | 5.0 | 880 | |||
| May 5 | 7:13 PM CDT | EF0 | Reno, KS | 0.3 | 200 | |||
| May 5 | 7:34 PM CDT | EF1 | Reno, KS | 0.1 | 300 | |||
| May 5 | 7:35 PM CDT | EF1 | Reno, KS | 0.4 | 100 | $100,000 | ||
| May 5 | 8:00 PM CDT | Unrated | Reno, KS | 0.2 | 50 | |||
| May 5 | 8:20 PM CDT | Unrated | Reno, KS | 0.3 | 50 | |||
| May 5 | 8:39 PM CDT | EF0 | Sumner, KS | 0.8 | 75 | |||
| May 5 | 8:49 PM CDT | Unrated | Roberts, TX | 6.4 | 500 | |||
| May 5 | 8:59 PM CDT | EF0 | Borden, TX | 0.4 | 50 | |||
| May 5 | 11:54 PM CDT | EF1 | Noble, OK | 1.5 | 30 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.